Wisconsin, 2010

Hail in Wisconsin, May 31, 2010

May 31, 2010 · NWS MKX · 2 events in 1 county or zone

A large and intense thunderstorm formed out ahead of a cold front which extended from Port Washington (Ozaukee County) through eastern Jefferson County. The thunderstorm produced large hail in the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large and intense thunderstorm formed out ahead of a cold front which extended from Port Washington (Ozaukee County) through eastern Jefferson County. The thunderstorm produced large hail in the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 31, 2:30 AM CST, 15 minutes earlier.

Area forecast discussion, May 31, 2:30 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON MAY 31 2010

.SHORT TERM...

SFC COLD FRONT CURRENTLY LOCATED FROM BETWEEN SBN AND PORT
WASHINGTON THROUGH MENOMINEE FALLS...NWS SULLIVAN...EVANSVILLE AND
SOUTHERN GREEN COUNTY. ISOLATED CONVECTION FIRED UP JUST AHEAD OF
THE FRONT OFF AND ON SINCE MIDNIGHT AND ISOLATED STORMS CONTINUE TO
FIRE ALONG THE FRONT. TEMPS BEHIND THE FRONT WITH THE LIGHT NW WINDS
ARE STILL IN THE MID TO UPPER 60S UPSTREAM. ALSO...THERE IS A
SIGNIFICANT LAG BETWEEN THE SFC FRONT AND THE SCATTERED CONVECTION
THAT IS ASSOCIATED WITH THE WEAKENING 850-700MB FGEN. THE STORMS
ALONG THE FRONT ARE QUITE SMALL BUT MEATY...LIKELY PRODUCING SMALL
HAIL...WITH 60 TO 70 DBZ WELL ABOVE THE FREEZING LEVEL.

TODAY...FORECAST CONFIDENCE...MEDIUM.

ISOLATED TO SCATTERED TSTORMS LIKELY THIS MORNING UNTIL THE 850MB
BAROCLINIC AND FGEN ZONE PASSES CWA. PRECIP CHANCES ENDING IN SE
EARLY THIS AFTERNOON. TEMPS SHOULD WARM NICELY AFTER EVERYTHING IS
OVER...GETTING UP TO ALMOST 80...ESPECIALLY OUT WEST.

TONIGHT...FORECAST CONFIDENCE...HIGH.

HIGH PRESSURE OVER THE AREA TONIGHT. DRY WEATHER. MOSTLY CLEAR
SKIES. MIN TEMPS MILD...IN THE MID TO UPPER 50S.

TUESDAY...FORECAST CONFIDENCE...HIGH.

STRONG WARM AIR ADVECTION KICKS IN AHEAD OF AN APPROACHING SFC LOW
AND UPPER SHORTWAVE. HIGH CHANCE FOR SHOWERS...ESPECIALLY LATE IN
THE NIGHT. QPF UP TO AN INCH IN MODELS. WILL LIKELY NEED TO RAIS
POPS.

TUESDAY NIGHT INTO WEDENSDAY...FORECAST CONFIDENCE...MEDIUM.

A RIGOROUS SHORTWAVE CROSSING SOUTHERN ONTARIO AND A WEAKER
SHORTWAVE TREKKING ACROSS SOUTHERN MN /AIDED BY RIGHT ENTRANCE
REGION OF UPPER JET/ ON TUE WILL MOST LIKELY GENERATE SOME
THUNDERSTORMS ACROSS MN AND IOWA ALONG A SFC COLD FRONT. THE 00Z NAM
PRODUCES AN MCS OR BOW ECHO-LIKE STRUCTURE IN THE QPF FIELD OVER
CENTRAL IOWA TUE EVENING AND THEN BRINGS IT ACROSS CENTRAL IL ON
WED. MEANWHILE...IT ALSO GENERATES PRECIP ALONG THE SFC FRONT THAT
IS SLOWER THAN THE GFS TO CROSS IL OVERNIGHT. THE NAM FCSTS THE
FRONT TO STALL OVER THE WI/IL BORDER FROM 12Z TO 21Z WED...WHICH
WOULD KEEP SHOWERS FOCUSED OVER THE CWA. THE 00Z GFS AND 00Z ECMWF
SHOW SHOWERS AND TSTORMS SHIFTING INTO WI AND NORTHERN IL OVERNIGHT
TUE NIGHT WITH THE SFC FRONT AND 925MB BAROCLINIC ZONE REACHING
SOUTHERN WI BY 12Z WED AND THE WI/IL BORDER BY 18Z. THE 850MB LOW
LEVEL JET /LLJ/ IS PROJECTED TO REACH INTO SOUTHERN WI TUE
NIGHT...ALTHOUGH NAM KEEPS IT SOUTH ACROSS IL.

THE GFS UNDERGOES SOME CONVECTIVE FEEDBACK ISSUES AS IT BRINGS THE
FRONT ACROSS THE WI/IL BORDER AND INTO NORTHERN IL ON WED. THE NAM
KEEPS REGENERATING SHOWERS AND TSTORMS ALONG THE FRONT...FOCUSED
OVER THE CWA ALL DAY WED.

THE MODELS DIVERGE SIGNIFICANTLY WED NIGHT. GFS AND NAM BRING HIGH
PRESSURE INTO THE AREA AND THE ECMWF BRING THE SFC LOW DIRECTLY
ACROSS SOUTHERN AND CENTRAL WI. WENT WITH BLEND IN FCST. LOW TEMPS
WED NIGHT WITH DEPEND ON WHICH MODEL SOLN PANS OUT.

.LONG TERM...

THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM.

THE DISCREPENCY BETWEEN THE MODELS CONTINUES...SO WENT WITH A
COMPROMISE...KEEPING SMALL POPS OVER EASTERN CWA THROUGH THU
MORNING. THEN FOR FRI...THE GFS IS AT LEAST 12 HRS QUICKER THAN THE
ECMWF WITH BRINGING WARM AIR ADVECTION SHOWERS INTO WI. TEMPS DURING
THIS PERIOD WILL AGAIN DEPEND ON WHICH MODEL SOLN PANS OUT.

&&

.AVIATION...
THUNDERSTORMS BEGINNING TO DEVELOP RIGHT ALONG WEAK FRONT AND SHOULD
CONTINUE IN SCATTERED FASHION THROUGH THE MIDDAY HOURS.  THESE
APPEAR TO BE MAINLY EAST OF MADISON...BUT WILL IMPACT THE SOUTHEAST
WI TAFS THROUGH ABOUT 18Z.  STORMS WILL LIKELY HAVE SMALL HAIL.

IN THE WAKE OF THE COLD FRONT AND WITH SOME LOW LEVEL MOISTENING DUE
TO THUNDERSTORMS...COULD BE A PERIOD OF MVFR CEILINGS IN THE MORNING
HOURS.  WILL BE DIFFICULT TO TIME AND MAY NOT INCLUDE IN 12Z TAF
ISSUANCE.

EXPECT VFR CONDITIONS FROM THIS AFTERNOON THROUGH TUESDAY MORNING AS
DRIER AIR WORKS BACK INTO SOUTHERN WISCONSIN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...13
AVIATION/MARINE...02
Hazardous weather outlook, May 30, 3:27 PM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
427 PM CDT SUN MAY 30 2010

WIZ046-047-051-052-056>060-062>072-311100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
427 PM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR
ADVISORY FOR OZONE UNTIL 11 PM FOR SHEBOYGAN...OZAUKEE...
MILWAUKEE...RACINE AND KENOSHA COUNTIES.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY LATER
TONIGHT. BRIEF LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO
40 MPH MAY OCCUR WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS INTO MEMORIAL DAY...MAINLY IN THE
MORNING...AS A WEAKENING COLD FRONT MOVES THROUGH THE REGION.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY...AS
LOW PRESSURE MOVES THROUGH THE REGION. A FEW OF THE STORMS MAY
APPROACH SEVERE LEVELS TUESDAY NIGHT...AS A WARM FRONT MOVES TOWARD
THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

LMZ643>646-311100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
427 PM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NEARSHORE
WATERS...MAINLY LATER TONIGHT. SMALL HAIL AND WIND GUSTS TO 30 KNOTS
ARE POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS INTO MEMORIAL DAY...MAINLY IN THE
MORNING...AS A WEAKENING COLD FRONT MOVES THROUGH THE REGION.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY...AS
LOW PRESSURE MOVES THROUGH THE REGION. A FEW OF THE STORMS MAY
APPROACH SEVERE LEVELS TUESDAY NIGHT...AS A WARM FRONT MOVES TOWARD
THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS WELL.

GEHRING
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 31, 12:39 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
139 AM CDT MON MAY 31 2010

WIZ051-052-310745-
FOND DU LAC-SHEBOYGAN-
139 AM CDT MON MAY 31 2010

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST FOND DU LAC AND WESTERN
SHEBOYGAN COUNTIES...

AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN DODGE COUNTY...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CAMPBELLSPORT BY 150 AM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN
Special weather statement, May 31, 1:38 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
238 AM CDT MON MAY 31 2010

WIZ068-310845-
GREEN-
238 AM CDT MON MAY 31 2010

...STRONG THUNDERSTORM MOVING INTO SOUTHERN GREEN COUNTY...

AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF MONROE...MOVING NORTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MONROE BY 320 AM CDT...
  MONROE AIRPORT BY 325 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN

The radar

The Milwaukee radar (KMKX), 56 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rock

When
May 31, 2:45 AM CST
Where
Rock County, 5 mi NNE of Footville
Measured
1 in hail
Reported by
Public
Coordinates
42.737, -89.162

Hail, Rock

When
May 31, 3:15 AM CST
Where
Rock County, Milton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.770, -88.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224419, 224420.